Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 28, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 8, 2009, 8:29 PM CDT for Brown County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 8:29 PM CDT (01:29 UTC)
- Expired
- May 8, 2009, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Brown County, TX
The radar
The Dyess AFB radar (KDYX), 111 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4727 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KSJT 090129 TORSJT TXC049-090200- /O.NEW.KSJT.TO.W.0028.090509T0129Z-090509T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 829 PM CDT FRI MAY 8 2009 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN BROWN COUNTY IN WEST CENTRAL TEXAS... * UNTIL 900 PM CDT * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BROOKESMITH...OR 12 MILES SOUTHWEST OF BROWNWOOD...MOVING SOUTH AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BROOKESMITH BY 835 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR WEST CENTRAL TEXAS. && LAT...LON 3152 9904 3151 9917 3160 9915 3161 9909 TIME...MOT...LOC 0129Z 351DEG 13KT 3157 9912 $$ 15
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 5:29 PM CDT, 3 hours earlier.
Area forecast discussion, May 8, 5:29 PM CDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 529 PM CDT FRI MAY 8 2009 .UPDATE... FORECAST HAS BEEN UPDATED FOR TORNADO WATCH. && .DISCUSSION... NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT... FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES. && .PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/ SHORT TERM... FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20. VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE TEMPERATURE THERE HAS REACHED 103 DEGREES. HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT. SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS. AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY. AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS LOW. LONG TERM... BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY. WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 65 70 56 75 57 / 20 20 20 20 20 SAN ANGELO 67 78 59 81 60 / 20 20 10 20 20 JUNCTION 68 85 61 85 64 / 10 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
Hazardous weather outlook, May 8, 3:04 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 304 PM CDT FRI MAY 8 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-092015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 304 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON AND EVENING. 23/HUBER
In the hours before
Local storm report, May 8, 7:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
759 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL MAY 31.98N 98.92W
05/08/2009 E1.75 INCH BROWN TX LAW ENFORCEMENT
&&
LHIESLERLocal storm report, May 8, 8:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL LAKE BROWNWOOD 31.82N 99.10W
05/08/2009 E1.75 INCH BROWN TX LAW ENFORCEMENT
&&
LHIESLERLocal storm report, May 8, 8:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
803 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TORNADO EARLY 31.74N 98.95W
05/08/2009 BROWN TX TRAINED SPOTTER
TORNADO REPORTED IN EARLY
&&
LHIESLERLocal storm report, May 8, 8:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
814 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 5 N BANGS 31.79N 99.13W
05/08/2009 E1.75 INCH BROWN TX TRAINED SPOTTER
&&
LHIESLERLocal storm report, May 8, 8:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
821 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HIGH SUST WINDS BROWNWOOD 31.71N 98.99W
05/08/2009 M60 MPH BROWN TX AWOS
&&
LHIESLERLocal storm report, May 8, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
822 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HIGH SUST WINDS BROWNWOOD 31.71N 98.99W
05/08/2009 M69 MPH BROWN TX AWOS
&&
LHIESLERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:11 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 49 min |
| May 8, 7:37 PM CDT | Tornado Warning | SJT | Brown | 23 min |
| May 8, 7:55 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| May 8, 8:00 PM CDT | Tornado Warning | SJT | Brown | 30 min |
| May 8, 8:08 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 52 min |
| May 8, 8:43 PM CDT | Severe Thunderstorm Warning | SJT | Brown, McCulloch, San Saba | 77 min |
| May 8, 9:39 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 51 min |
| May 8, 9:40 PM CDT | Flash Flood Warning | SJT | Brown | 80 min |
| May 8, 9:53 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, San Saba | 67 min |
| May 8, 9:55 PM CDT | Flash Flood Warning | SJT | McCulloch, San Saba | 110 min |
| May 8, 10:26 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 49 min |
| May 8, 10:49 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Mason, San Saba | 35 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.